Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 261, NWS Raleigh, NC

June 21, 2006Hoke County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 21, 2006, 3:43 PM EDT for Hoke County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2006, 3:43 PM EDT (19:43 UTC)
Expired
Jun 21, 2006, 4:15 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Hoke County, NC

The radar

The Raleigh/Durham radar (KRAX), 101 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 211943
SVRRAH
NCC093-212015-
/O.NEW.KRAH.SV.W.0261.060621T1943Z-060621T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT WED JUN 21 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RAEFORD...MOVING SOUTHEAST AT 25 MPH.
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ANTIOCH...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR 
LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3509 7918 3499 7936 3485 7931 3484 7917
      3494 7904

$$

DJF
1 follow-up statement
000 
WWUS52 KRAH 211959
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
357 PM EDT WED JUN 21 2006

NCC093-212015-
/O.CON.KRAH.SV.W.0261.000000T0000Z-060621T2015Z/
HOKE NC-
357 PM EDT WED JUN 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR HOKE COUNTY...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR ANTIOCH...ALSO NEAR 
RAEFORD...MOVING SOUTHEAST AT 20 MPH.

IN ADDITION...THE SEVERE THUNDERSTORM WILL AFFECT DUNDARRACH THROUGH 
415 PM...AT WHICH TIME THE THUNDERSTORM SHOULD HAVE EXITED THE 
COUNTY.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH PER HOUR 
CAN BE EXPECTED AS WELL. MOTORISTS SHOULD DRIVE WITH CAUTION TO 
AVOID HYDROPLANING. REPORT SEVERE WEATHER TO THE NEAREST LAW 
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3509 7918 3499 7936 3485 7931 3484 7917
      3494 7904

$$

DJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:55 PM EDT, 48 minutes earlier.

Area forecast discussion, Jun 21, 2:55 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT WED JUN 21 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...

THROUGH TONIGHT: SENT A QUICK UPDATE EARLIER FOR THE DEVELOPING MCS
OVER EASTERN NC. SCATTERED STORMS HAVE REACHED NEAR OR SURPASSED
SEVERE LEVELS OVER THE FAR NORTHEAST PIEDMONT THROUGH THE COASTAL
PLAIN AND EASTERN SANDHILLS... ALONG A PERSISTENT TIGHT INSTABILITY
GRADIENT AND LOW LEVEL CONVERGENCE ZONE. THIS ACTIVITY WAS ENHANCED
BY LARGE SCALE LIFT FROM RESIDUAL MESOSCALE CONVECTIVE VORTICITY
CENTERS DROPPING DOWN IN THE NORTHWEST MID LEVEL FLOW. ECHO TRAINING
AND THE RELATIVELY SLOW MOVEMENT HAVE PRODUCED SOME LOCALIZED STREET
FLOODING THIS AFTERNOON... AND THIS COULD PERSIST IN THIS AREA WELL
THROUGH THE EVENING AS THE NAM INDICATES UPPER DIVERGENCE OVER THE
NORTHEAST CWA ASSOCIATED WITH A WEAK JETLET LATER TONIGHT. WILL HOLD
ONTO SCATTERED STORMS IN THE FAR SOUTHEAST THROUGH THE EVENING...
WITH LESSER COVERAGE TO THE WEST AND SOUTH... FARTHER AWAY FROM THE
BETTER LOW LEVEL FORCING. VERY ISOLATED STORMS COULD LINGER WELL
PAST MIDNIGHT GIVEN THE HIGH BOUNDARY LAYER MOISTURE CONTENT AND THE
STILL-FORMIDABLE ELEVATED CAPE. EXPECT PARTLY CLOUDY SKIES AND
PATCHY FOG AS WELL. LOWS 67-73.

THURSDAY: MID LEVEL ANTICYCLONE PARKS ITSELF OVERHEAD... AND THE
OVERALL REGIME OF A SUPPRESSION OF THE UPPER JET CORE WELL TO THE
NORTH AND A LIGHT DOWNSLOPE 850 MB FLOW MATCH FAIRLY WELL WITH
PREVIOUS WELL ABOVE NORMAL TEMPERATURE CASES... AND WIDESPREAD MID
TO POSSIBLY UPPER 90S TOMORROW IS NOT OUT OF THE QUESTION
CONSIDERING THE MCS TRACK WILL BE TO OUR NORTH. FORECAST SOUNDINGS
CONTINUE TO SHOW DECENT INSTABILITY THOUGH WITH CAPES NEARING 2000
J/KG. DEEP LAYER SHEAR LOOKS TO BE EVEN LESS THAN TODAY BUT IS
VEERING THROUGH THE LOW LEVELS... SO FEEL JUSTIFIED TO INCLUDE
ISOLATED STORMS ALONG AND EAST OF THE PERSISTENT SURFACE TROUGH.

THURSDAY NIGHT THROUGH SATURDAY: THE UPPER RIDGE AXIS ELONGATES AND
DROPS JUST OUR SOUTHEAST... AS THE UPPER TROUGH AXIS SLOWLY
APPROACHES FROM THE NORTHWEST THEN STALLS. THIS ALONE PUTS NC IN A
PATTERN OF INCREASING AND DEEPENING MOISTURE... PARTICULARLY OVER
THE WESTERN HALF OF THE STATE WHERE THE INCREASING DYNAMIC LIFT WILL
BE AUGMENTED BY LOW LEVEL CONFLUENT UPSLOPE SE TO S FLOW. BUT ALSO
TO BE CONSIDERED IS THE POTENTIAL WESTWARD MOVING TROPICAL WAVE THAT
APPROACHES THE SOUTHEAST COAST BY SATURDAY... WHICH SHOULD FURTHER
DEEPEN MOISTURE AND MAY PRODUCE ENHANCED RAINFALL OVER THE EASTERN
CWA AS WELL. THERE IS STILL A GOOD BIT OF UNCERTAINTY WILL THIS
SYSTEM SO WILL FOCUS HIGHER POPS IN THE WESTERN CWA. TEMPERATURES
SHOULD TREND CLOSER TO NORMAL FOR HIGHS FROM FRIDAY TO SATURDAY WITH
INCREASED CLOUD COVER... BUT REMAIN ABOVE NORMAL AT NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...

FIRST FULL WEEK OF SUMMER SHAPING UP TO START ON A WET NOTE.
PERSISTENT RIDGE OVER THE WESTERN CONUS AND WESTERN ATLC PATTERN
WITH DEEPENING UPPER TROUGH OVER OHIO VALLEY. AT THE
SURFACE...FRONTAL TROUGH OVER THE REGION ALONG WITH DEEP MOIST
SOUTHEASTERLY FETCH OFF THE SUBTROPICAL ATLC. ADDITIONALLY TROUGH
OFF THE SOUTHEAST ATLC COAST PROPAGATING WEST WILL ADD TO INCREASED
POTENTIAL FOR SHOWERS/STORMS...WITH THE POTENTIAL OF LOCALIZED HEAVY
RAINS.

&&

.AVIATION...

SCT TO BKN CU 4-6KFT THROUGH 01Z. BRIEF MVFR CIGS/VSBYS IN SCATTERED
SHOWERS AND TSTMS RDU-FAY/RWI VICINITIES THROUGH 01Z. AFTER 01Z
SCT CLOUDS 6KFT. VFR CONDITIONS ALL TAF SITES BY 02Z. AFTER 08Z
PATCHY FOG/HAZE DEVELOPING RDU-FAY-RWI VICINITIES OCNLY LOWERING
VSBYS 3-5 MILES. POCKETS IFR VSBYS TIL 13Z. SCATTERED CU 3-5KFT
DEVELOPING TOWARD END OF TAF PERIOD.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HARTFIELD
LONG TERM...RA
AVIATION...RA
Hazardous weather outlook, Jun 21, 4:22 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
422 AM EDT WED JUN 21 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-220830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
422 AM EDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT OF LOCALIZED HEAVY RAINFALL AND SPOT FLOODING WILL
INCREASE EARLY NEXT WEEK AS A FLOW OF MOIST AIR OFF THE
SUBTROPICAL ATLANTIC PERSISTS ACROSS CENTRAL NORTH CAROLINA.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RFG

In the hours before

Local storm report, Jun 21, 2:52 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
252 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     CLAYTON                 35.65N 78.46W
06/21/2006                   JOHNSTON           NC   LAW ENFORCEMENT

            SEVERAL TREES DOWN

&&

DM
Local storm report, Jun 21, 2:54 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
254 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     5 NW BENSON             35.43N 78.61W
06/21/2006                   HARNETT            NC   LAW ENFORCEMENT

            SEVERAL TREES DOWN

&&

DM
Local storm report, Jun 21, 2:55 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     PRINCETON               35.47N 78.16W
06/21/2006                   JOHNSTON           NC   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

DM
Local storm report, Jun 21, 2:56 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
256 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     5 N BLACK CREEK         35.71N 77.93W
06/21/2006                   WILSON             NC   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

&&

DM
Local storm report, Jun 21, 3:03 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     5 N BENSON              35.45N 78.55W
06/21/2006                   JOHNSTON           NC   LAW ENFORCEMENT

            SEVERAL TREES DOWN

&&

DM
Local storm report, Jun 21, 3:17 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
317 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND DMG     GOLDSBORO               35.37N 77.98W
06/21/2006                   WAYNE              NC   LAW ENFORCEMENT

            MANY TREES DOWN AND POWER OUT IN THE CITY OF GOLDSBORO.

&&

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:07 PM EDTSevere Thunderstorm WarningRAHNash23 min
Jun 21, 1:22 PM EDTSevere Thunderstorm WarningRAHEdgecombe23 min
Jun 21, 1:44 PM EDTSevere Thunderstorm WarningRAHJohnston46 min
Jun 21, 1:49 PM EDTSevere Thunderstorm WarningRAHWayne, Wilson26 min
Jun 21, 1:57 PM EDTSevere Thunderstorm WarningRAHEdgecombe18 min
Jun 21, 2:16 PM EDTSevere Thunderstorm WarningRAHWayne59 min
Jun 21, 3:08 PM EDTSevere Thunderstorm WarningRAHCumberland67 min
Jun 21, 4:14 PM EDTSevere Thunderstorm WarningRAHHoke61 min
Jun 21, 4:44 PM EDTSevere Thunderstorm WarningRAHMoore31 min
Jun 21, 5:10 PM EDTSevere Thunderstorm WarningRAHScotland65 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.